Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Wilmington, NC

June 15, 2017Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2017, 4:27 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 4:27 PM EDT (20:27 UTC)
Expired
Jun 15, 2017, 5:19 PM EDT
In force
52 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 27 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS52 KILM 152027
SVRILM
NCC017-047-152130-
/O.NEW.KILM.SV.W.0042.170615T2027Z-170615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
427 PM EDT THU JUN 15 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  South central Bladen County in southeastern North Carolina...
  Columbus County in southeastern North Carolina...

* Until 530 PM EDT

* At 427 PM EDT, a severe thunderstorm was located near Southeastern
  Community College, or near Whiteville, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Whiteville, Tabor City, Chadbourn, Bethel, Lake Waccamaw,
  Sandyfield, Hallsboro, Nakina, Redbug, Bughill, Council,
  Southeastern Community College, Williams, Riegelwood, Old Dock,
  Mollie, Sidney, Elkton, Emerson and Clarendon.

This includes US Route 74 between mile markers 383 and 422.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
      3421 7837 3419 7837 3414 7842 3417 7851
      3415 7854 3406 7856 3398 7869 3407 7880
      3430 7901 3452 7858
TIME...MOT...LOC 2027Z 325DEG 11KT 3427 7877 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
3 follow-up statements
777 
WWUS52 KILM 152043
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
443 PM EDT THU JUN 15 2017

NCC017-047-152130-
/O.CON.KILM.SV.W.0042.000000T0000Z-170615T2130Z/
Bladen NC-Columbus NC-
443 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL BLADEN AND COLUMBUS COUNTIES...

At 442 PM EDT, a severe thunderstorm was located over Clarendon, or 
10 miles southwest of Whiteville, moving southeast at 15 mph. 
Another cluster of severe storms was located north of Lake Waccamaw.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Whiteville, Tabor City, Chadbourn, Bethel, Lake Waccamaw, Sandyfield,
Hallsboro, Nakina, Redbug, Bughill, Council, Southeastern Community
College, Williams, Riegelwood, Old Dock, Mollie, Sidney, Elkton,
Emerson and Clarendon.

This includes US Route 74 between mile markers 383 and 422.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
      3421 7837 3419 7837 3414 7842 3417 7851
      3415 7854 3406 7856 3398 7869 3407 7880
      3430 7901 3452 7858
TIME...MOT...LOC 2042Z 325DEG 15KT 3421 7881 

HAIL...1.75IN
WIND...60MPH
 
$$

MBB
819 
WWUS52 KILM 152058
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
458 PM EDT THU JUN 15 2017

NCC017-047-152130-
/O.CON.KILM.SV.W.0042.000000T0000Z-170615T2130Z/
Bladen NC-Columbus NC-
458 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL BLADEN AND COLUMBUS COUNTIES...

At 458 PM EDT, a severe thunderstorm was located over Nakina, or 11
miles south of Whiteville, moving southeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Wind damage is also likely 
         to mobile homes, roofs, and outbuildings. Minor hail damage 
         to vehicles is possible. 

Locations impacted include...
Whiteville, Tabor City, Bethel, Lake Waccamaw, Sandyfield, Hallsboro,
Nakina, Redbug, Old Dock, Mollie, Bughill, Sidney, Council,
Clarendon, Williams, Freeman, Pireway, Dulah, Delco and Riegelwood.

This includes US Route 74 between mile markers 395 and 422.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage. Seek shelter now inside a sturdy structure and stay 
away from windows.

&&

LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
      3421 7837 3419 7837 3414 7842 3417 7851
      3415 7854 3406 7856 3398 7869 3407 7880
      3419 7889 3448 7847
TIME...MOT...LOC 2058Z 309DEG 16KT 3417 7869 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

MBB
540 
WWUS52 KILM 152119
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
519 PM EDT THU JUN 15 2017

NCC017-047-152128-
/O.CAN.KILM.SV.W.0042.000000T0000Z-170615T2130Z/
Bladen NC-Columbus NC-
519 PM EDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLADEN AND
COLUMBUS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has  However heavy rain is still possible 
with this thunderstorm.

LAT...LON 3440 7825 3435 7820 3436 7816 3422 7825
      3421 7837 3419 7837 3414 7842 3417 7851
      3415 7854 3406 7856 3398 7869 3407 7880
      3419 7889 3448 7847
TIME...MOT...LOC 2115Z 325DEG 11KT 3412 7865 

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:37 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 15, 3:37 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
337 PM EDT Thu Jun 15 2017

.SYNOPSIS...
Afternoon and evening showers and thunderstorms are expected
across most of the area through Friday. High pressure will try
to reassert itself later in the weekend, as a trough is
reinforced to our west. A cold front will approach from the
northwest early next week, likely increasing the coverage of
showers and thunderstorms once again.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 330 PM Thursday...Several clusters of thunderstorms were
ongoing across the area and these storms were producing 1 to 2
inches of rain in a short period of time and frequent lightning.
The heavy rain may cause significant ponding. There is a very
small risk for hail. One or two wet microbursts could cause a
brief strong to damaging wind event. This activity is expected
to continue to blossom through late day and then as we lose the
influences of heating later this eve and a mid-level shortwave
ridge builds, we expect the thunderstorms and showers to dwindle
and come to an end as considerable cloud cover lingers
overnight. Winds above the boundary layer should stay elevated
which should alleviate significant fog development along the
coast late tonight. Winds above the boundary layer will not be
quite as strong/persistent inland and here we may see some
patchy fog development, but hazardous visibilities are not
expected at this time.

The airmass Fri will be very similar to today and as a mid-level
shortwave trough to our W gains traction in our direction, showers
and thunderstorms are again expected.

Lows tonight will be in the low and mid 70s. Highs on Fri will again
be mainly in the lower 90s with mid and upper 80s along the nearly
pinned seabreeze.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Scattered, mainly shallow convection
will likely continue Friday night after the normal diurnal
decrease. LCL's will be very low in such a humid airmass and
weak little shortwave impulses will provide lift adequate for
light showers. Saturday appears to be a repeat of the last few
days with a little low stratus to start followed by sunshine and
destabilization. There doesn't seem much to focus Saturday
afternoon's convection per se, and there is poor agreement
between the GFS/WRF regarding the best moisture being coastal or
inland. The slightly more inland GFS solution appears more
favorable at this time. The sea breeze should also manage to
produce but those storms will tend to drift away from the
beaches.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...The pattern has not changed much in the
global models in the past 24 hours. The southeast United States
is located in a break between 2 high pressure centers. At 500
mb the area will be in between two ridges. The Piedmont trough
will be well established and will be replaced with a cool front
which will settle into the area on Tuesday. The GFS is showing
an increase in moisture to over 2 inches starting on Monday and
remain moist through Thursday.

The impact will be a chance of afternoon and evening convection
then an increase to likely convection late Monday into Tuesday.
High temperatures will be in the lower 90s inland and the upper
80s at the beaches except for the mid 80s on Tuesday with the
increased clouds and convection.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Typical summertime weather regime in place will
yield showers and thunderstorms with the greatest coverage of
convection expected mid and late afternoon through early to mid
eve. Thunderstorms will be slow movers and have the potential
for MVFR or lower ceilings and visibility in heavy rain. The
risk for flight restrictions appears lowest at KCRE and KMYR,
but will still carry a tempo group, but over a shorter duration
here. The convection should dwindle late eve and overnight. Have
added MVFR stratus at the coastal terminals near and after
sunrise, otherwise VFR during this time. The potential for
reduced visibility and ceilings in showers and thunderstorms
will return Fri afternoon.

Extended Outlook...The risk for flight restrictions due to mainly
afternoon and eve thunderstorms will continue through the period.
The probability for reduced ceilings and visibility in
thunderstorms with heavy rain should be highest Fri and Sat and
perhaps again Tue.

&&

.MARINE...
NEAR TERM /THROUGH FRIDAY/...

As of 330 PM Thursday...Several clusters of thunderstorms were
ongoing across the area and these storms were producing 1 to 2
inches of rain in a short period of time and frequent lightning.
The heavy rain may cause significant ponding. There is a very
small risk for hail. One or two wet microbursts could cause a
brief strong to damaging wind event. This activity is expected
to continue to blossom through late day and then as we lose the
influences of heating later this eve and a mid-level shortwave
ridge builds, we expect the thunderstorms and showers to dwindle
and come to an end as considerable cloud cover lingers
overnight. Winds above the boundary layer should stay elevated
which should alleviate significant fog development along the
coast late tonight. Winds above the boundary layer will not be
quite as strong/persistent inland and here we may see some
patchy fog development, but hazardous visibilities are not
expected at this time.

The airmass Fri will be very similar to today and as a mid-level
shortwave trough to our W gains traction in our direction, showers
and thunderstorms are again expected.

Lows tonight will be in the low and mid 70s. Highs on Fri will again
be mainly in the lower 90s with mid and upper 80s along the nearly
pinned seabreeze.

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Scattered, mainly shallow convection
will likely continue Friday night after the normal diurnal
decrease. LCL's will be very low in such a humid airmass and
weak little shortwave impulses will provide lift adequate for
light showers. Saturday appears to be a repeat of the last few
days with a little low stratus to start followed by sunshine and
destabilization. There doesn't seem much to focus Saturday
afternoon's convection per se, and there is poor agreement
between the GFS/WRF regarding the best moisture being coastal or
inland. The slightly more inland GFS solution appears more
favorable at this time. The sea breeze should also manage to
produce but those storms will tend to drift away from the
beaches.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 330 PM Thursday...Not much change in the forecast over
the past 24 hours as the coastal waters will be in the break of
the subtropical ridge over the Atlantic. Winds will be from the
south-southwest at 10 to 15 knots and seas will run around 3 to
5 feet on Sunday with a slight decrease to 3 to 4 feet by on
Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD
SHORT TERM...MBB
LONG TERM...DRH
AVIATION...RJD
Hazardous weather outlook, Jun 15, 3:54 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
354 PM EDT Thu Jun 15 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-162000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
354 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms possible into this evening. Significant ponding
is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong thunderstorms possible Friday afternoon and evening. Significant
ponding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-162000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
354 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jun 15, 3:07 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
307 PM EDT THU JUN 15 2017

SCZ056-151930-
Coastal Georgetown SC-
307 PM EDT THU JUN 15 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN GEORGETOWN COUNTY UNTIL
330 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Georgetown. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, DeBordieu Colony, Yawkey South Island, Winyah Bay
Entrance and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3329 7938 3343 7931 3346 7927 3342 7913
      3338 7915 3335 7915 3327 7918 3324 7918
      3320 7917 3318 7919
TIME...MOT...LOC 1907Z 295DEG 4KT 3335 7926

MBB
Local storm report, Jun 15, 3:20 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
320 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     GEORGETOWN              33.36N  79.30W
06/15/2017                   GEORGETOWN         SC   TRAINED SPOTTER

            REPORT OF A LARGE TREE DOWN ON HWY 17.

&&

EVENT NUMBER ILM1700110

LACORTE
Local storm report, Jun 15, 3:22 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
322 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             GEORGETOWN              33.36N  79.30W
06/15/2017  M1.25 INCH       GEORGETOWN         SC   TRAINED SPOTTER

            REPORT OF QUARTER SIZED TO HALF DOLLAR SIZED HAIL.

&&

EVENT NUMBER ILM1700111

LACORTE
Local storm report, Jun 15, 3:25 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             GEORGETOWN              33.36N  79.30W
06/15/2017  M0.50 INCH       GEORGETOWN         SC   TRAINED SPOTTER

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER ILM1700111

LACORTE
Local storm report, Jun 15, 4:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     1 SSW MILL CREEK        34.08N  78.10W
06/15/2017                   BRUNSWICK          NC   PUBLIC

            REPORT OF SEVERAL TREES DOWN ON GEORGE II HWY NEAR
            MARTINVILLE DR. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1700112

LACORTE
Special weather statement, Jun 15, 4:03 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
403 PM EDT THU JUN 15 2017

NCZ087-096-099-152045-
Robeson NC-Columbus NC-Bladen NC-
403 PM EDT THU JUN 15 2017

...SPECIAL WEATHER STATEMENT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bladenboro, or 12 miles southwest of Elizabethtown, moving southeast
at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Whiteville, Chadbourn, Bladenboro, Boardman, Smiths,
Howellsville, Abbottsburg, Butters, Hestertown, Elkton, Emerson,
Council, Southeastern Community College, Evergreen, Brunswick,
Clarkton, Columbus Regional Healthcare System and Southeastern
Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 7906 3472 7891 3441 7843 3425 7881
TIME...MOT...LOC 2003Z 320DEG 15KT 3451 7878

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:02 PM EDTSpecial Weather StatementILMNew Hanover28 min
Jun 15, 1:45 PM EDTSpecial Weather StatementILMNew Hanover30 min
Jun 15, 2:19 PM EDTSpecial Weather StatementILMBrunswick56 min
Jun 15, 4:03 PM EDTSpecial Weather StatementILMBladen42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.